Tornadoes · United States · North Carolina · 2004
F0 tornado, Princeton, North Carolina, June 4, 2004
This F0 tornado ran 0.5 miles across Johnston County on June 4, 2004, touching down at 11:41 AM EDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 4, 2004
- Touchdown
- 11:41 AM EDT (15:41 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Johnston County
- Touchdown point
- 35.420, -78.170
- Lift-off point
- 35.420, -78.170
- Record number
- 1255
What the Weather Service recorded
Police spotted a tornado near Oakland Church Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:52 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the tornado touched down at Jun 4, 9:45 AM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 4, 9:45 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 945 AM EDT FRI JUN 4 2004 .DISCUSSION... WILL DELAY ANY POSSIBLE UPDATE TO LATE MORNING. EXPECT SOME SUN TO WORK INTO THE SOUTH BEFORE NOON. PREFER A NEAR STATIONARY BOUNDARY ACROSS OUR AREA TODAY SIMILAR TO THE RUC MODEL. SEE HIGHS NEAR 83 IN THE SOUTH. IN THE NORTH CAN NOT RULE OUT A LITTLE SUN AND AFTERNOON FORECAST TEMPERATURES PERHAPS A COUPLE OF DEGREES LOW BUT CONFIDENCE NOT HIGH IN THIS AREA. REASONABLE HELICITY ALONG THE BOUNDARY TODAY AND A SMALL THREAT FOR A TORNADO. TO THE SOUTH THREAT LOOKS TO BE DOWNBURST WINDS AND HAIL. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && RLH
Hazardous weather outlook, Jun 4, 5:36 AM EDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 536 AM EDT FRI JUN 4 2004 NCZ010-011-026>028-041>043-073>078-083>086-088-089-050935- ANSON NC-CUMBERLAND NC-EDGECOMBE NC-FRANKLIN NC-HALIFAX NC- HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC- RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-WAKE NC-WARREN NC- WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...CARTHAGE...CARY...CLINTON... DOWNTOWN RALEIGH...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...HALIFAX... LAURINBURG...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE... RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON AND WEST RALEIGH 536 AM EDT FRI JUN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... A FRONTAL BOUNDARY WILL REMAIN STRETCHED ACROSS EASTERN AND SOUTH-CENTRAL NORTH CAROLINA THROUGH TONIGHT. AN AREA OF LOW PRESSURE WILL TRACK FROM UPSTATE SOUTH CAROLINA ALONG THE BOUNDARY TODAY... AS A DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE APPROACHES FROM THE WEST. WIDESPREAD RAIN AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO THE EVENING. DRY AIR ALOFT MOVING INTO SOUTH CENTRAL NORTH CAROLINA THIS AFTERNOON... ALONG WITH MARGINAL SURFACE HEATING... WILL MAKE THE ATMOSPHERE MODERATELY UNSTABLE ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO LILLINGTON TO ROANOKE RAPIDS. ALONG WITH THIS INSTABILITY... INCREASING AND VEERING WINDS JUST OFF THE SURFACE WILL PRODUCE A WIND PROFILE CONDUCIVE FOR DEVELOPMENT OF A FEW SUPERCELLS CONTAINING LARGE HAIL AND STRONG DAMAGING WIND GUSTS... PRIMARILY BETWEEN 2 PM AND 10 PM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH MID EVENING IN THE SANDHILLS REGION AND SOUTHEAST PORTIONS OF THE TRIANGLE REGION. AS ALWAYS... TRAINED STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER... INCLUDING DAMAGING WINDS OR PENNY SIZE OR LARGER HAIL... IMMEDIATELY TO THE NATIONAL WEATHER SERVICE OFFICE IN RALEIGH. NCZ007>009-021>025-038>040-050935- ALAMANCE NC-CHATHAM NC-DAVIDSON NC-DURHAM NC-FORSYTH NC-GRANVILLE NC- GUILFORD NC-ORANGE NC-PERSON NC-RANDOLPH NC-VANCE NC- INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL... CREEDMOOR...DURHAM...GRAHAM...GREENSBORO...HENDERSON...HIGH POINT... HILLSBOROUGH...LEXINGTON...OXFORD...PITTSBORO...RANDLEMAN... ROXBORO...SILER CITY AND WINSTON-SALEM 536 AM EDT FRI JUN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... A FRONTAL BOUNDARY WILL REMAIN STRETCHED ACROSS EASTERN AND SOUTH-CENTRAL NORTH CAROLINA THROUGH TONIGHT. AN AREA OF LOW PRESSURE WILL TRACK FROM UPSTATE SOUTH CAROLINA ALONG THE BOUNDARY TODAY... AS A DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE APPROACHES FROM THE WEST. WIDESPREAD RAIN AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO THE EVENING. WHILE A FEW STORMS MAY APPROACH SEVERE LIMITS OVER NORTHWEST PORTIONS OF CENTRAL NORTH CAROLINA... DEEP MOISTURE AND A LACK OF SURFACE HEATING ARE EXPECTED TO LIMIT ATMOSPHERIC INSTABILITY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED IN THE TRIAD AREA TODAY... HOWEVER TRAINED STORM SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY SEVERE WEATHER... INCLUDING DAMAGING WINDS OR PENNY SIZE OR LARGER HAIL... IMMEDIATELY TO THE NATIONAL WEATHER SERVICE OFFICE IN RALEIGH. GIH
In the hours before
Special weather statement, Jun 4, 6:00 AM EDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 600 AM EDT FRI JUN 4 2004 NCZ008>011-021>028-038>043-073>078-083>086-088-089-042213- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC- SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 600 AM EDT THU JUN 3 2004 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING... A LOW PRESSURE AREA TRACKING ALONG A WARM FRONT OVER CENTRAL NORTH CAROLINA WILL PROVIDE THE FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS MORNING INTO THE AFTERNOON. LOCALLY HEAVY RAINFALL IS POSSIBLE THROUGH EARLY AFTERNOON. THERE MAY BE A LULL IN THE SHOWER AND THUNDERSTORM ACTIVITY DURING THE EARLY TO MID AFTERNOON HOURS AS SLIGHTLY DRIER AIR ADVANCES INTO THE AREA. HOWEVER... ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON OVER SOUTHERN SECTIONS OF THE PIEDMONT. A FEW OF THESE STORMS MAY BECOME SEVERE BY LATE AFTERNOON AND INTO THE EVENING... AS THEY MOVE TO THE EAST OR SOUTHEAST. THE MAIN THREAT WILL BE FROM LARGE HAIL OF PENNY SIZE OR LARGER... AND STRONG DAMAGING WINDS OVER 60 MPH. THE BEST CHANCE FOR STRONG AND ISOLATED SEVERE THUNDERSTORMS IS EXPECTED TO BE ACROSS THE SOUTHERN PIEDMONT... SANDHILLS... AND THE COASTAL PLAIN. THIS AREA EXTENDS FROM ALBEMARLE AND WADESBORO EAST THROUGH FAYETTEVILLE... SOUTHERN PINES... GOLDSBORO... SMITHFIELD...AND CLINTON... ALONG OR SOUTH OF THE WARM FRONT. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST UPDATE AND INFORMATION. THIS STATEMENT WILL BE UPDATED AROUND NOON TO REFLECT THE LATEST CONDITIONS. BADGETT
Special weather statement, Jun 4, 9:51 AM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 951 AM EDT FRI JUN 4 2004 NCZ025-040>042-076-077-088-089-041515- CHATHAM NC-CUMBERLAND NC-DURHAM NC-HARNETT NC-JOHNSTON NC-LEE NC-SAMPSON NC-WAKE NC- 951 AM EDT FRI JUN 4 2004 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS DURHAM...WAKE... CHATHAM...JOHNSTON...LEE...HARNETT...SAMPSON AND CUMBERLAND COUNTIES THROUGH 1115 AM EDT... AT 951 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM NEAR SANFORD TO NEAR SPIVEYS CORNER...MOVING NORTH AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SANFORD AROUND 1000 AM EDT... LILLINGTON AROUND 1010 AM EDT...SMITHFIELD AROUND 1045 AM EDT...CARY AROUND 1105 AM EDT...WEST RALEIGH AROUND 1110 AM EDT...RALEIGH AROUND 1115 AM EDT. GUSTY WINDS TO 40 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. DGS
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Newport, NC (KMHX), 12:00Z
3.7 hours before the tornado, 137 km from the path. June 4, 2004.
- Mixed-layer CAPE
- 782 J/kg
- Mixed-layer CIN
- -25 J/kg
- Surface CAPE
- 2761 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
- 0-3 km lapse rate
- 6.2 K/km
Newport, NC (KMHX), 00:00Z
8.3 hours after it, 137 km from the path. June 5, 2004.
- Mixed-layer CAPE
- 646 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 2296 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.4
- 0-3 km lapse rate
- 6.5 K/km
The surface observations
Goldsboro-Wayne_muni_arpt (GWW), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Raleigh/Durham radar (KRAX), 40 km away, was scanning. The volume nearest the touchdown began at 15:40 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are
The other tornadoes of June 4, 2004
16 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 4 | 12:03 PM EDT | F0 | Wayne, NC | 1.0 | 100 | |||
| June 4 | 12:50 PM EDT | F0 | Wilson, NC | 1.0 | 100 | |||
| June 4 | 2:09 PM EDT | F0 | Pitt, NC | 0.1 | 25 | |||
| June 4 | 2:15 PM EDT | F0 | Pitt, NC | 0.1 | 25 | |||
| June 4 | 2:50 PM EDT | F1 | Hardee, FL | 3.0 | 70 | $310,000 | ||
| June 4 | 3:35 PM EDT | F0 | Martin, NC | 0.1 | 25 | |||
| June 4 | 1:38 PM MDT | F0 | Kimball, NE | 0.1 | 30 | |||
| June 4 | 3:37 PM MDT | F0 | Weld, CO | 0.1 | 50 | |||
| June 4 | 6:15 PM EDT | F1 | Tyrrell, NC | 0.1 | 50 | 1 | $70,000 | |
| June 4 | 4:50 PM MDT | F0 | Washington, CO | 0.1 | 50 | |||
| June 4 | 6:01 PM MDT | F0 | Phillips, CO | 0.1 | 50 | |||
| June 4 | 6:18 PM MDT | F0 | Phillips, CO | 0.1 | 50 | |||
| June 4 | 6:20 PM MDT | F0 | Phillips, CO | 0.1 | 50 | |||
| June 4 | 6:26 PM MDT | F0 | Greeley, KS | 0.2 | 50 | |||
| June 4 | 9:50 PM CDT | F0 | Decatur, KS | 0.2 | 50 | |||
| June 4 | 10:09 PM CDT | F0 | Decatur, KS | 0.2 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.